Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 169, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Sep 18, 2002, 5:00 PM CDT for King County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2002, 5:00 PM CDT (22:00 UTC)
- Expired
- Sep 18, 2002, 5:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County King County, TX
The radar
The Lubbock radar (KLBB), 139 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -844 J/kg
- Mixed-layer LCL
- 1817 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
262 WUUS54 KLUB 182200 SVRLBB TXC269-182245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 459 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KING COUNTY IN NORTHWEST TEXAS * UNTIL 545 PM CDT * AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH 16 MILES SOUTHWEST OF GUTHRIE...OR ABOUT 14 MILES NORTH OF JAYTON...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF QUARTERS WILL ALSO BE POSSIBLE. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... GUTHRIE AND FINNEY... GROW... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3381 10050 3340 10050 3341 10001 3382 10003
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:25 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 18, 3:25 PM CDT, 1 hour 35 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 325 PM CDT WED SEP 18 2002 IMPRESSIVE AREA OF LIFT ALREADY MOVING ACROSS NEW MEXICO WITH HIGH BASED SHOWERS AND THUNDERSTORMS ALREADY DEVELOPING AS FAR SOUTH AS NORTHERN LEE COUNTY NM. WATER VAPOR IMAGERY STILL SHOWS THIS SYSTEM DIGGING AND AM BEGINNING TO WONDER IF THE UPPER LOW WILL BE A LITTLE FURTHER SOUTH THAN WHAT MODELS ARE DEPICTING. EXPECT TO SEE AT LEAST SCATTERED THUNDERSTORMS ACROSS THE WESTERN AREAS WITH INCREASING CHANCES TO THE EAST...ALONG AND EAST OF THE DRYLINE. WILL MENTION SEVERE STORMS FOR AREAS EAST OF THE CAPROCK. WILL HAVE TO WATCH FOR SOME WIND GUSTS FROM THE HIGH BASED THUNDERSTORMS WEST OF THE DRYLINE THAT MAY APPROACH SEVERE LEVELS. AS COLD FRONT SURGES INTO THE AREA EXPECT WINDS TO INCREASE SIGNIFICANTLY WITH A FEW GUSTS OF 40 TO 45 MPH POSSIBLE. EXPECT FRONT TO REACH THE LBB AREA BETWEEN MIDNIGHT AND 2 AM. EXPECT MUCH COOLER TOMORROW WITH COLD ADVECTION AND WRAP AROUND CLOUD COVER. WILL CARRY SOME LOW POPS FOR POSSIBILITY OF A FEW SHOWERS. QUESTION IS THE SOUTHERN EXTENT OF THE CLOUD COVER. WITH THE THOUGHT OF THE LOW BEING SLIGHTLY FURTHER SOUTH WOULD EXPECT CLOUDS TO REMAIN FOR THE ENTIRE AREA THROUGH THE DAY. SHOULD SEE CLEARING THURSDAY NIGHT ALONG WITH DECREASING WIND SPEEDS. ANOTHER REINFORCING SURGE OF COOLER AIR SHOULD MOVE INTO THE AREA SATURDAY NIGHT AS ANOTHER SYSTEM MOVES ACROSS THE NORTHERN US. YET ANOTHER FRONT IS ADVERTISED TO DIVE INTO WEST TEXAS AROUND THE MIDDLE OF NEXT WEEK. WITH THE MAIN ENERGY WITH THESE NEXT COUPLE FRONTS AND MOISTURE BEING PUSHED EASTWARD BY OUR CURRENT SYSTEM IT LOOKS LIKE THE ATMOSPHERE WILL REMAIN DRY THROUGH THE EXTENDED. WILL SEE MINOR WARM UP BETWEEN EACH SYSTEM BUT SHOULD REMAIN AT OR BELOW AVERAGE THROUGH NEXT WEDNESDAY. FRIONA 52/66/46/77 4200 TULIA 52/66/47/77 4200 LUBBOCK 56/67/48/78 4200 BROWNFIELD 58/68/49/79 4200 CHILDRESS 60/68/50/77 8200 ASPERMONT 66/75/53/78 6200 .LUB...NONE. MM
In the hours before
Special weather statement, Sep 18, 11:45 AM CDT, 5 hours 15 minutes before
TXZ021>044-182100- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1145 AM CDT WED SEP 18 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE EXTREME SOUTHEASTERN TEXAS PANHANDLE...AND THE LOW ROLLING PLAINS THIS AFTERNOON AND TONIGHT. THE SLIGHT RISK AREA IS GENERALLY ALONG AND EAST OF A LINE FROM JUSTICEBURG TO DICKENS TO MATADOR TO MEMPHIS. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS SOUTHERN COLORADO AND INTO NORTHERN NEW MEXICO THIS AFTERNOON AND EVENING. AS THE STORM SYSTEM APPROACHES WEST TEXAS...A DRYLINE WILL MOVE EAST AND SHARPEN RESULTING IN INCREASED CONVERGENCE EAST OF THE CAPROCK. WIND SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR SEVERE STORMS. THERE IS STILL SOME QUESTION TO HOW FAR SOUTH ISOLATED CONVECTION WILL DEVELOP ALONG THE DRYLINE GIVEN THE WARM TEMPERATURES ALOFT. HOWEVER...ANY STORMS THAT BREAK THE CAP WILL QUICKLY BECOME SEVERE...WITH THE THREAT OF LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE SOUTHEASTERN PANHANDLE AND THE LOW ROLLING PLAINS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON OR TONIGHT. JAMES
Special weather statement, Sep 18, 4:00 PM CDT, 1 hour before
TXZ026-031-032-037-038-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 400 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF THE SOUTHEAST PANHANDLE AND THE LOW ROLLING PLAINS... EFFECTIVE THIS WEDNESDAY AFTERNOON AND EVENING FROM 330 PM UNTIL 900 PM CDT. THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... CHILDRESS...COTTLE...DICKENS...KING...MOTLEY LARGE HAIL...DAMAGING THUNDERSTORM WIND GUSTS...AND DANGEROUS LIGHTNING IS POSSIBLE IN THESE AREAS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 4:52 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.